Thunderstorm Wind, Hill
- When
- September 1, 4:45 PM MST
- Where
- Hill County, Havre
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.550, -109.683
A severe thunderstorm produced a wind gust to 65 mph at Havre. A roofer sustained minor injuries when he was blown off the building he was working on.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 65 mph at Havre. A roofer sustained minor injuries when he was blown off the building he was working on. The thunderstorm overturned an unoccupied trailer, knocked down numerous power and phone lines and broke the windshields of a dozen vehicles at two car dealerships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED SEP 1 2004
.DISCUSSION...
PACIFIC COLD FRONT CONTINUES TO APPROACH WESTERN MONTANA THIS
AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD
FRONT...AND ARE LIKELY ACROSS THE REGION. SOME STORMS MAY BE SEVERE
THIS EVENING...WITH GUSTY WINDS AND HAIL THE MAIN THREAT. THE COLD
FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN FRONT AROUND 8 PM THIS
EVENING...THEN MOVE EAST INTO THE GREAT FALLS AND HELENA AREAS NEAR
MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN AREA AFTER 3 AM.
MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.
ALSO...AS CENTRAL MONTANA IS IN THE BASE OF THE TROF...EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE AREA
INTO FRIDAY. SNOW IS STILL POSSIBLE OVER MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT...AND THE NORTHERN PORTION OF SOUTHWEST MONTANA FOR
THURSDAY AND FRIDAY...BUT MAINLY ABOVE 6500 FEET. WINDS WILL NOT BE
AS STRONG AS PREVIOUSLY THOUGHT FOR THURSDAY...BUT STILL BREEZY.
TEMPERATURES WILL BE A FEW DEGREES COLDER THAN PREVIOUS THOUGHT
THOUGH...DUE TO THE CLOUD COVER THOUGH. AS A RESULT...EXPECT
AFTERNOON TEMPERATURES TO BE ABOUT 15 DEGREES COOLER THAN NORMAL BY
FRIDAY. BRUSDA
FRIDAY NIGHT THROUGH WEDNESDAY...UPPER TROF EXITS THE AREA FRIDAY
NIGHT WITH PRECIPITATION ENDING OVER SOUTHWEST MONTANA AND THE
WESTERN MOUNTAINS. FLOW ALOFT BECOMES NORTHWEST AS A POSITIVE TILT
UPPER RIDGE NOSES INTO WESTERN MONTANA. WEAK SHORT WAVES MOVE
THROUGH THIS FLOW ALOFT FROM TIME TO TIME GIVING NORTHWEST MONTANA
AND THE MOUNTAINS OF WESTERN MONTANA A CHANCE FOR SHOWERS. BY
TUESDAY...MODELS HINT AT THE FLOW ALOFT BECOMING MORE CYCLONIC IN
NATURE. GIVEN THE UNCERTAINTY THAT FAR OUT...HAVE CONTINUED WITH A
GENERALLY DRY FORECAST THROUGH MIDWEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF EE 053/064 042/061 041 17622
BBBBB 069/047 074/046 073/045 074/044 071 00000000000
CTB EE 047/060 040/058 040 17622
BBBBB 067/044 068/043 070/042 068/041 069 00000000000
HLN EE 053/065 044/064 045 17632
BBBBB 071/049 074/047 076/046 075/046 076 1100-000000
BZN BE 048/066 037/064 039 17533
BBBBB 071/041 075/044 078/043 076/042 075 21000000000
WEY EE 041/062 031/059 029 17533
BBBBB 063/036 066/040 071/040 069/039 069 31-0000-000
DLN EE 047/064 036/060 039 17622
BBUBB 068/042 072/044 076/044 074/044 075 21000000000
HVR BB 053/066 043/064 043 17622
BBBBB 070/048 074/046 073/045 072/044 071 00000000000
LWT BB 052/065 038/060 038 17632
BBBBB 068/043 071/043 070/043 068/042 069 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT WED SEP 1 2004 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 525 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST SUNBURST 48.88N 111.91W
09/01/2004 60 MPH TOOLE MT TRAINED SPOTTER
WIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED
GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SUNBURST 48.88N 111.91W
09/01/2004 1.00 INCH TOOLE MT TRAINED SPOTTER
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SUNBURST 48.88N 111.91W
09/01/2004 1.00 INCH TOOLE MT TRAINED SPOTTER
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 N SIMPSON 49.00N 110.21W
09/01/2004 1.50 INCH HILL MT LAW ENFORCEMENT
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST CHESTER 48.51N 110.97W
09/01/2004 58 MPH LIBERTY MT TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 50 AND 60 MPH AS THE STORM MOVED
THROUGH.
&&
BRUSDAThe Great Falls radar (KTFX), 175 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421170.